Texas, 2013

Damaging Winds in Texas, June 17, 2013

June 17, 2013 · NWS AMA · 3 events in 1 county or zone

Scattered thunderstorms developed over the New Mexico Eastern Plains during the evening hours of the 17th. These thunderstorms moved eastward and entered the western Texas Panhandle around the 7 PM CST hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed over the New Mexico Eastern Plains during the evening hours of the 17th. These thunderstorms moved eastward and entered the western Texas Panhandle around the 7 PM CST hour. Thunderstorms over the northwestern Texas Panhandle quickly diminished due to weaker instability than across the southwestern Texas Panhandle. The thunderstorms over the southwestern Texas Panhandle began merging and moving to the southeast. The storm mergers caused brief intensifications before diminishing. As the storms diminished, localized downbursts were reported across Deaf Smith County. Thunderstorms quickly moved to the southeast and exited the southern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 5:15 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 5:15 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT MON JUN 17 2013

.AVIATION...
WHILE VFR CONDITIONS ARE PREVAILING ACROSS THE
TERMAINAL...APPROACHING/DEVELOPING CONVECTION WILL CAUSE IMPACTS TO
EACH TERMINAL. KDHT WILL LIKELY BE IMPACTED FIRST AS CONVECTION IS
MOVING OUT OF NEW MEXICO. THE NEXT TERMINAL TO BE IMPACTED WILL
LIKELY BY KGUY THEN KAMA SOON AFTER. AS CONVECTION MOVES OVER THE
TERMINALS EXPECT LIMITED VISIBILITIES AND LOWER CEILINGS. THESE
STORMS WILL ALSO BE ABLE TO PRODUCE FREQUENT LIGHTNING...HAIL...AND
DAMAGING WINDS. HAVE INITIAL TEMPO GROUPS FOR THIS ROUND OF
CONVECTION AND WILL AMEND AS NEEDED FOR ADDITIONAL CONVECTION. BY
9...ANY RESIDUAL CONVECTION SHOULD CEASE AND LEAVE SUFFICIENT LOW
LEVEL MOISTURE FOR LOW CLOUDS TO CONTINUE TO IMPACT THE TERMINALS
UNTIL THE LATE MORNING HOURS ON THE 18TH. ANOTHER ROUND OF CONVECTION
WILL BE POSSIBLE TOMORROW AFTERNOON BUT GIVEN THE UNCERTAINTIES ON
TIME AND LOCATION OF OCCURRENCE HAVE LEFT MENTION OUT OF PREVAILING
GROUPS.

&&

.PREV DISCUSSION... /ISSUED 412 PM CDT MON JUN 17 2013/

UPDATE...
SEVERE THUNDERSTORM WATCH NUMBER 323 HAS BEEN ISSUED FOR THE CENTRAL
AND WESTERN TEXAS AND OKLAHOMA PANHANDLES UNTIL 11 PM. PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WIND. DUE TO SATURATED SOILS
AND HEAVY RAIN POTENTIAL...THERE WILL ALSO BE A LOCALIZED AND FLASH
FLOODING THREAT. UPDATED TEXT PRODUCTS HAVE BEEN ISSUED.

PREV DISCUSSION... /ISSUED 312 PM CDT MON JUN 17 2013/

DISCUSSION...
TODAY AND TOMORROW REMAIN ACTIVE DAYS FOR THE TEXAS AND OKLAHOMA
PANHANDLES. TEMPERATURES WERE SLOW TO COME UP THIS MORNING BUT HAVE
BEGUN TO QUICKLY RISE ACROSS THE AREA. THERE WAS SOME CONCERN THAT
THE SLOW HEATING WOULD DELAY INITIATION OF STORMS THIS AFTERNOON
HOWEVER VISIBLE SATELLITE IMAGERY IS SHOWING A MILD CU FIELD
DEVELOPING ACROSS THE EASTERN HALF OF THE PANHANDLES. ALSO
CONVECTION OVER THE NEW MEXICO MOUNTAINS HAS INITIATED ONLY ABOUT A
HOUR BEHIND WHAT WAS SHOWN IN THE 14Z RUC HRRR. AS SUCH THE PREVIOUS
FORECAST SEVERE THREAT START TIME OF 6 PM REMAINS REALISTIC. WILL
PAY CLOSE ATTENTION TO THE DEVELOPING CONVECTION ALONG THE RED RIVER
AS IT COULD BACK BUILD ALONG A SOUTHWARD PROGRESSING COLD FRONT INTO
COLLINGSWORTH COUNTY PRIOR TO 6 PM. THE SEVERE THREAT WILL LAST
UNTIL 2-3AM TUESDAY WHEN STRONG CAPPING WILL SETUP
HOWEVER...PRECIPITATION MAY LAST WELL PAST 3 AM.

SPC MESO ANALYSIS HAS SHOWN A CONTINUAL DECREASING TREND OF CIN
VALUES ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES DURING THE
SAME TIME SHOWING AN INCREASE OF SBCAPE VALUES. FORECAST SBCAPE
VALUES OF 1500-2500 J/KG WITH DEEP LAYER SHEAR OF 35-40 KT CONTINUE
SUPPORT LARGE HAIL AND DAMAGING WIND AS THE PRIMARY SEVERE HAZARDS.
GIVEN SLOW STORM MOTIONS OF 15 TO 20 KTS...MOIST SOILS FROM PREVIOUS
RAINS...AND PWAT VALUES NEAR AN INCH WILL KEEP LOCALIZED AND FLASH
FLOODING AS A CONCERN WITH THESE STORMS.

TOMORROW MODELS CONTINUE TO ADVERTISE REDEVELOPMENT OF STORMS ACROSS
THE PANHANDLE. CAPE VALUES OF 1000-2000 J/KG AND DEEP SHEAR OF 35-45
KT WILL KEEP THE RISK OF SEVERE STORMS ACROSS THE PANHANDLES YET
AGAIN. THE TIME FRAME FOR STORMS TO DEVELOP WILL BE AROUND 4 PM WITH
SEVERE POTENTIAL MAXIMIZING AFTER 6 PM. STORM WILL CONTINUE THROUGH
MOST OF THE NIGHT BUT THE SEVERE RISK SHOULD SUBSIDE AFTER 3 AM.

WEDNESDAY THROUGH THE WEEKEND...UPPER LEVEL RIDGING WILL RETURN TO
THE PANHANDLES AND KEEP PRECIPITATION CHANCES LIMITED. THE RIDGE AXIS
WILL MEANDER TO THE EAST AND BACK TO THE WEST WHICH WILL OPEN UP THE
CHANCE FOR SOME PRECIP BUT HAVE KEPT THE FORECAST DRY GIVEN THE
UNCERTAINTY ON THE AXIS PLACEMENT THIS FAR OUT.

FIRE WEATHER...
NEITHER ELEVATED NOR FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE
NEXT 7 DAYS GIVEN THE RECENT WETTING RAINS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, Jun 17, 3:09 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT MON JUN 17 2013

OKZ001>003-TXZ001>020-180915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
409 PM CDT MON JUN 17 2013

SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE CENTRAL AND WESTERN TEXAS
AND OKLAHOMA PANHANDLES UNTIL 11 PM.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS THAT FORM WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
AS THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN AND SATURATED SOILS
COULD LEAD TO LOCALIZED FLOODING OR FLASH FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES TUESDAY AND TUESDAY NIGHT. A FEW STORMS THAT FORM WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAIN WILL LIKELY
ACCOMPANY THE STRONGEST STORMS...WHICH COULD LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION THIS EVENING AND TONIGHT...AND THEN AGAIN TUESDAY
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 17, 5:24 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT MON JUN 17 2013

TXZ001-006-180030-
DALLAM TX-HARTLEY TX-
624 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY AND SOUTHWESTERN
DALLAM COUNTIES UNTIL 730 PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
CLAYTON TO 6 MILES EAST OF SEDAN TO 2 MILES NORTHWEST OF AMISTAD...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WARE...               ROMERO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3633 10304 3619 10256 3563 10257 3562 10305
TIME...MOT...LOC 2324Z 264DEG 15KT 3630 10317 3614 10300
          3594 10317

JACKSON
Special weather statement, Jun 17, 7:09 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT MON JUN 17 2013

TXZ011-016-180215-
DEAF SMITH TX-OLDHAM TX-
809 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM AND WESTERN DEAF
SMITH COUNTIES UNTIL 915 PM CDT...

AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
NARA VISA TO NEAR BELLVIEW...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SIMMS...              GLENRIO...            BOOTLEG...
  ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 36.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10305 3549 10243 3474 10248 3474 10304
      3485 10305
TIME...MOT...LOC 0110Z 228DEG 17KT 3543 10302 3482 10309

JACKSON

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
June 17, 7:21 PM CST to 7:23 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Scattered thunderstorms over Deaf Smith County merged and intensified during the evening hours of the 17th. This intensification was brief, and as the merged thunderstorm diminished, a localized downburst of 60 mph was measured by the West Texas Mesonet 11 miles west-northwest of Bootleg (Deaf Smith County).

Thunderstorm Wind, Deaf Smith

When
June 17, 7:25 PM CST to 7:27 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Scattered thunderstorms over Deaf Smith County merged and intensified during the evening hours of the 17th. This intensification was brief, and as the merged thunderstorm diminished, a localized downburst of 58 mph was measured by the West Texas Mesonet 11 miles west-northwest of Bootleg (Deaf Smith County).

Thunderstorm Wind, Deaf Smith

When
June 17, 8:03 PM CST to 8:05 PM CST
Where
Deaf Smith County, Bootleg
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.810

Scattered thunderstorms over Deaf Smith County merged and intensified during the evening hours of the 17th. This intensification was brief, and as the merged thunderstorm diminished, a localized downburst of 70 mph was measured by the RAWS site in Bootleg (Deaf Smith County).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465507, 465508, 465509.